Siddhesh Joshi (Editor)

Jacob E Goodman

Updated on
Edit
Like
Comment
Share on FacebookTweet on TwitterShare on LinkedInShare on Reddit
Nationality
  
United States

Fields
  
Name
  
Jacob Goodman


Born
  
November 15, 1933 (age 91) Lynn, Massachusetts (
1933-11-15
)

Institutions
  
Known for
  
Open affine subsets of algebraic varietiesAllowable sequences and wiring diagramsGeometric transversal theoryDiscrete and Computational GeometryHandbook of Discrete and Computational GeometryNew York Composers Circle

Notable awards
  
Lester R. Ford Award (Mathematical Association of America, 1990)

Books
  
Handbook of Discrete and Computational Geometry, Second Edition


Doctoral advisor
  

Jacob Eli Goodman (born November 15, 1933) is an American geometer who has spent most of his career at the City College of New York, where he is now professor emeritus. In 1986 he and Richard Pollack were the founding co-editors-in-chief of the journal Discrete and Computational Geometry.

Together, he and Pollack (his long-term collaborator) introduced concepts such as "allowable sequence of permutations" and "wiring diagram" which have played a major role in discrete geometry, specifically in the study of arrangements of pseudolines and (more generally) oriented matroids. His work with Pollack includes such results as the first nontrivial bounds on the number of order types and polytopes, and a generalization of the Hadwiger transversal theorem to higher dimensions In addition to the work above, Goodman is also known as the originator of the "pancake problem," an elementary question on permutations which he published under the pseudonym Harry Dweighter (sounds like "harried waiter"), and which gave rise to the concept of pancake sorting, which turns out to play a role in DNA rearrangements in molecular biology

Among Goodman's best-known work is the Handbook of Discrete and Computational Geometry, which he co-edited with Joseph O'Rourke. In 1999 Goodman returned to an old love, musical composition, and in 2002 was founding president of the New York Composers Circle.

In 2012 he became a fellow of the American Mathematical Society.

Selected publications

  • Dweighter, Harry; Garey, Michael R.; Johnson, David S.; Lin, Shen (1977), "Solutions of Elementary Problem E2569", Amer. Math. Monthly, 84: 296, doi:10.2307/2318878 .
  • Goodman, Jacob E. (1980), "Proof of a conjecture of Burr, Grünbaum, and Sloane", Discrete Math., 32: 27–35, doi:10.1016/0012-365x(80)90096-5 .
  • Goodman, Jacob E.; Pollack, Richard (1983), "Multidimensional sorting", SIAM J. Comput., 12: 484–507, doi:10.1137/0212032 .
  • Goodman, Jacob E.; Pollack, Richard (1984), "Semispaces of configurations, cell complexes of arrangements", J. Combinatorial Theory Ser. A, 37: 257–293, doi:10.1016/0097-3165(84)90050-5 .
  • Goodman, Jacob E.; Pollack, Richard (1995), "Foundations of a theory of convexity on affine Grassmann manifolds", Mathematika, 42: 305–328, doi:10.1112/s0025579300014613 .
  • Goodman, Jacob E.; Pollack, Richard; Sturmfels, Bernd (1990), "The intrinsic spread of a configuration in R^d", J. Amer. Math. Soc., 3: 639–651, doi:10.1090/s0894-0347-1990-1046181-2 
  • Cappell, Sylvain; Goodman, Jacob E.; Pach, János; Pollack, Richard; Sharir, Micha; Wenger, Rephael (1994), "Common tangents and common transversals", Advances in Math., 106: 198–215, doi:10.1006/aima.1994.1056 .
  • Goodman, Jacob E.; Pach, János; Pollack, Richard, eds. (2008), Surveys on Discrete and Computational Geometry: Twenty Years Later, Contemporary Mathematics, 453, Amer. Math. Soc. .
  • References

    Jacob E. Goodman Wikipedia


    Similar Topics